Departmental Papers (CIS)

Date of this Version

5-28-2009

Document Type

Journal Article

Comments

Suggested Citation:
Chekuri, C., Khanna, S. and Shepherd, F.B. (2009). "Edge-Disjoint paths in Planar Graphs with Constant Congestion." SIAM J. Comput.. Vol. 39, No. 1, pp. 281-301

© 2009 Society for Industrial and Applied Mathematics
http://dx.doi.org/10.1137/06674442

Abstract

We study the maximum edge-disjoint paths problem in undirected planar graphs: given a graph G and node pairs (demands) s1t1, s2t2, . . . , sktk, the goal is to maximize the number of demands that can be connected (routed) by edge-disjoint paths. The natural multicommodity flow relaxation has an Ω(√n) integrality gap, where n is the number of nodes in G. Motivated by this, we consider solutions with small constant congestion c > 1, that is, solutions in which up to c paths are allowed to use an edge (alternatively, each edge has a capacity of c). In previous work we obtained an O(log n) approximation with congestion 2 via the flow relaxation. This was based on a method of decomposing into well-linked subproblems. In this paper we obtain an O(1) approximation with congestion 4. To obtain this improvement we develop an alternative decomposition that is specific to planar graphs. The decomposition produces instances that we call Okamura–Seymour(OS) instances. These have the property that all terminals lie on a single face. Another ingredient we develop is a constant factor approximation for the all-or-nothing flow problem on OS instances via the flow relaxation.

Keywords

edge-disjoint paths, planar graphs, mulitcommodity flow, congestion

Share

COinS
 

Date Posted: 22 December 2010

This document has been peer reviewed.